Krokodil: a devastating homemade opiate

May 1, 2012, 2:20 pm


Skowronek R et al.  “Crocodile” — new dangerous designer drug of abuse from the East [letter]. Clin Toxicol 2012 Apr;50:269.

No abstract available

This letter provides a brief summary  of the “crocodile” — or “krokodil” — phenomenon in Russia and to a much lesser extent other parts of Europe. Krokodil refers to homemade batches of the opiate desomorphine, which is synthesized from codeine (currently available without a prescription in Russia) and ingredients such as gasoline, paint thinner, hydrochloric acid, iodine, and red phosphorous. When injected, this highly impure mixture often causes skin to turn greenish grey and scaly, which may explain the drug’s name. Another explanation is that subsequent ischemia, gangrene and amputation has the same effect as a crocodile biting off a victim’s limb.

The letter notes that krododil is taken intravenously or intramuscularly, and has rapid onset (2-3 min) and short duration (2 h). There are no an estimated 100-250,000 people addicted to krokodil in Russia, with 30,00 deaths annually attributed to the drug. Although until recently confined to Russia, the drug has been detected in Germany, France, Belgium, Sweden, Norway, the Czech Republic, and Ukraine.

Over-the-counter sale of codeine in Russia is set to be restricted as of June 2012.

The krokodil epidemic is somewhat similar to the use of kompot (“Polish Heroin”), an impure preparation of heroin made from poppy straw.

A news story from the Australian Broadcasting Corporation’s Lateline gives more information about krokodil. A search of Google or YouTube will produce many extremely graphic and disturbing images of the damage krokodil can produce.

Related posts:

Krokodil: the flesh-eating designer opiate

Krokodil: a home-brewed designer opiate



Comments are closed.